Colorado, 2012Avalanche in Colorado, February 13, 2012
February 13, 2012 · NWS GJT · 1 event in 1 county or zone
Early season snowfall and a dry start to January created a weak snow layer which was covered by seven feet of newer snow which accumulated from mid January to February 13th. This later snow formed a dense slab over the weak base and create favorable avalanche conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early season snowfall and a dry start to January created a weak snow layer which was covered by seven feet of newer snow which accumulated from mid January to February 13th. This later snow formed a dense slab over the weak base and create favorable avalanche conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 11:11 AM MST, 49 minutes earlier.
Area forecast discussion, Feb 13, 11:11 AM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1111 AM MST MON FEB 13 2012
.UPDATE...
ISSUED AT 1111 AM MST MON FEB 13 2012
SHORTWAVE MOVING EAST-NORTHEASTWARD ACROSS CENTRAL COLORADO
GENERATING MORE SNOWFALL THAN EARLIER THOUGHT. THEREFORE...GIVEN
INSTABILITY AHEAD OF THE WAVE...KEPT SNOW ADVISORIES GOING FOR
THE NORTHERN COLORADO MOUNTAINS THROUGH MIDAFTERNOON.
UPDATE ISSUED AT 1022 MST MON FEB 13 2012
LATEST MODELS SHOWED A WEAK SHORTWAVE TROUGH SWEEPING EASTWARD
ACROSS WESTERN COLORADO LATE THIS MORNING. THIS FEATURE SEEMED
WELL CORRELATED WITH SATELLITE AND RADAR IMAGERY. LAPSE RATES
REMAINED FAIRLY STEEP AT AROUND 7.0 DEG C/KM. WEST-NORTHWESTERLY
OROGRAPHIC FLOW COMBINED WITH INSTABILITY AND DYNAMIC LIFT
ASSOCIATED WITH THE SHORTWAVE HAS CONTINUED TO BRING SNOW TO THE
COLORADO MOUNTAINS THIS MORNING. THEREFORE WILL CONTINUE
HIGHLIGHTS THROUGH MIDDAY AS PLANNED. LAPSE RATES EASE DURING THE
AFTERNOON FOR MORE SCATTERED SNOW SHOWERS.
&&
.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
A MOIST UNSETTLED AND SLOWLY PROGRESSIVE FLOW WILL BRING PERIODS
OF SHOWERS AND SOME BOLSTERING OF THE REGIONAL SNOWPACK THROUGH
THURSDAY.
LAST NIGHT...ON THE BACK SIDE OF THE TROUGH...THE UPPER FLOW
GRADUALLY VEERED FROM SW TO NW. SNOWFALL TOO FOLLOWED THESE
TRENDS AND HAS MOSTLY ENDED OVER THE SOUTHERN VALLEYS AND
INCREASED OVER WEST CENTRAL AND NW COLORADO. A FINAL VORT MAX WILL
WORK THROUGH THE FORECAST AREA THIS MORNING AIDING WITH SOME
ADDITIONAL ACCUMULATIONS IN THE COLORADO MTNS. THE PARK RANGE HAS
PICKED UP CLOSE TO 6 INCHES OVERNIGHT SO PULLED THEM UP TO AN
ADVISORY THIS EARLY MORNING. ALSO EXTENDED THE ROAN/TAVAPUTS
PLATEAUS UNTIL NOON AS THE SHORTWAVE PASSES. UPPER FLOW BEGINS TO
BACK TO SW THIS AFTERNOON AND EVENING AS A TRANSIENT RIDGE PASSES.
LOW-MID LEVEL MOISTURE REMAINS IN PLACE AND LIGHT SHOWERS ARE
POSSIBLE OVER THE MTNS THROUGH THE AFTERNOON.
THE NEXT PACIFIC LOW DIGS TO NEAR LAS VEGAS AFTER MIDNIGHT
TONIGHT PRODUCING UPPER DIVERGENCE AND MOISTURE ADVECTION INTO THE
SOUTHERN ZONES. INCREASED FORECAST POPS OVER SW FACING SLOPES AND
THE SOUTHERN VALLEYS TONIGHT...THOUGH SNOW ACCUMULATIONS APPEAR
TO STAY BELOW ADVISORY CRITERIA.
TUESDAY THE LOW OPENS AND TRACKS ACROSS NORTHERN AZ. THE 00Z AND
06Z MODEL RUNS ARE IN GOOD SYNOPTIC AGREEMENT. DYNAMICAL SUPPORT
AND SW FLOW ON TUESDAY FAVOR THE MTNS NEAR THE FOUR CORNERS FOR
POTENTIAL ADVISORIES. SNOW LEVEL WILL BE NEAR 6KFT TUESDAY KEEPING
A RAIN SNOW MIX IN THE SOUTHERN VALLEYS AND LIMITING ACCUMULATIONS
THERE.
TUESDAY NIGHT THE TROUGH TRACKS INTO NW NM WITH THE POTENTIAL
VORT CENTER PASSING ALONG THE CO-NM STATE LINE. THE JET REMAINS
FLAT IN THE BOTTOM OF THE TROUGH THUS KEEPING THE BEST DYNAMICAL
SUPPORT SOUTH OF THIS FORECAST AREA. FLOW VEERS TO W-NW WITH
ACCUMULATIONS FOLLOWING SUIT. SNOW LEVELS DROP INTO ALL VALLEYS
OVERNIGHT.
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MODELS CONTINUE PRESENTING DIFFERING SOLUTIONS IN THE EXTENDED
PERIOD. THE NAM AND GFS BOTH SHOW A TROUGH EXITING TO THE EAST WED...
WITH ANOTHER TROUGH APPROACHING FROM THE WEST. THE SOLUTIONS ARE
COMPLICATED AND DIFFER IN SOME OF THE DETAILS. THE COMMON ELEMENT
ON WED IS THAT BOTH SHOW THE FORECAST AREA INFLUENCED MAINLY BE
THE DEFORMATION ZONE BETWEEN A CLOSED LOW OVER LAS VEGAS OR
SOUTHERN CA...AND THE NORTHERN PORTION OF THE SPLIT TROUGH OVER
WY. THE EC AGREES MORE WITH THE GFS...PAINTING A MORE SIGNIFICANT
SPLIT IN THE FLOW AND LESS FORCING OVER THE AREA WED. ALL IN
ALL...THE UPWARD MOISTURE AND MOISTURE IN PLACE BENEATH THIS
FEATURE SHOULD BE ENOUGH TO INCREASE SLIGHTLY THE MID-RANGE CHANCE
OF PRECIP IN THE CURRENT FORECAST. HAVE ALSO INCREASED CLOUD COVER
DURING THOSE PERIODS WITH LOWER TEMPS.
THURSDAY THROUGH SUNDAY...THU SHOULD BRING GRADUAL IMPROVEMENT THROUGHOUT
THE DAY AND NIGHT AS THE ACTIVE WEATHER EXITS EAST AND A RIDGE BUILDS
OVER THE GREAT BASIN. THE FORECAST AREA ENDS UP BENEATH DRIER NW FLOW
THROUGH SAT...THOUGH BOTH THE GFS AND ECMWF SHOW A WEAK TROUGH PROVIDING
A GLANCING BLOW TO THE CONTINENTAL DIVIDE OF NORTHERN CO ON SAT...WITH
THE GFS THE STRONGER OF THE TWO. ON SUN THE NEXT CLOSED LOW WILL BE
MOVING ONSHORE OVER SRN CA...ACCORDING TO THE GFS. THE ECMWF HAS THIS
LOW FURTHER NORTH. THE FORECAST AREA SHOULD REMAIN DRY WITH WEAKENING
WESTERLY FLOW ALOFT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1022 MST MON FEB 13 2012
NORTHWEST FLOW WILL CONTINUE PRODUCING SNOW SHOWERS IN THE
NORTHERN AND CENTRAL COLORADO MOUNTAINS...GRADUALLY TAPERING OFF
THIS AFTERNOON AND EVENING. EXPECT WIDESPREAD MOUNTAIN
OBSCURATIONS THROUGHOUT THE DAY. OCCASIONAL SNOW SHOWERS WILL
BRING IFR VSBY AND MVFR CIGS TO KASE THROUGH 19Z. IN ADDITION
...MVFR CIGS WILL PERSIST ALONG THE KCEZ-KDRO-KPSO CORRIDOR AS
WELL AS PORTIONS OF THE NORTHWEST FROM KCAG TO KSBS WHERE LOW
STRATUS AND STRATOCUMULUS WILL LINGER INTO THE EARLY AFTERNOON.
OVERNIGHT WILL BRING CONTINUED GRADUAL IMPROVEMENT. LOCAL MOUNTAIN
OBSCURATIONS WILL CONTINUE WITH OCCASIONAL MVFR CIGS AND VSBY IN
SCATTERED SHOWERS MAY IMPACT KASE AND KEGE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 3 PM MST THIS AFTERNOON FOR COZ004-
013.
UT...NONE.
&&
UPDATE...NL
SHORT TERM...JOE
LONG TERM....CC
AVIATION...TGJTHazardous weather outlook, Feb 13, 4:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 AM MST MON FEB 13 2012
COZ001>014-017>023-UTZ022>025-027>029-141200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
451 AM MST MON FEB 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE TO PRODUCE SNOWFALL
OVER MUCH OF WESTERN COLORADO THROUGH THE MORNING HOURS. SNOWFALL
WILL DIMINISH FROM WEST TO EAST THROUGH THE AFTERNOON. ANOTHER
ROUND OF MOSTLY LIGHT SNOWFALL WILL SPREAD INTO THE SOUTHERN
MOUNTAINS AND VALLEYS TONIGHT AHEAD OF THE NEXT PACIFIC LOW
PRESSURE SYSTEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STRONGER SERIES OF STORMS WILL BRING MORE SIGNIFICANT
SNOWFALL BEGINNING TUESDAY AND CONTINUING THROUGH THURSDAY
MORNING. HAZARDOUS WINTER TRAVEL CONDITIONS ARE EXPECTED TO DEVELOP
OVER THE HIGH MOUNTAIN PASSES.
THERE IS ANOTHER SLIGHT CHANCE OF SNOW OVER THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS NEAR THE CONTINENTAL DIVIDE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.
In the hours before
Local storm report, Feb 13, 8:04 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
804 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM HEAVY SNOW 5 W PAGOSA SPRINGS 37.27N 107.10W
02/13/2012 M9.5 INCH ARCHULETA CO TRAINED SPOTTER
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1200114
MALEKSALocal storm report, Feb 13, 8:14 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
814 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 E PAGOSA SPRINGS 37.27N 107.00W
02/13/2012 M6.5 INCH ARCHULETA CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1200115
MALEKSALocal storm report, Feb 13, 8:15 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 WSW DURANGO 37.26N 107.94W
02/13/2012 M6.5 INCH LA PLATA CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1200116
MALEKSALocal storm report, Feb 13, 8:16 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
816 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW DURANGO 37.29N 107.87W
02/13/2012 M7.0 INCH LA PLATA CO COCORAHS
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1200117
MALEKSALocal storm report, Feb 13, 8:18 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
818 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY SNOW GOTHIC 38.96N 106.99W
02/13/2012 M16.0 INCH GUNNISON CO TRAINED SPOTTER
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1200118
MALEKSALocal storm report, Feb 13, 8:28 AM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
828 AM MST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM HEAVY SNOW 3 N KEBLER PASS 38.89N 107.11W
02/13/2012 M21.0 INCH GUNNISON CO TRAINED SPOTTER
STORM TOTAL SNOWFALL SO FAR AT IRWIN SKI LODGE
NORTHWEST OF CRESTED BUTTE
&&
EVENT NUMBER GJT1200119
MALEKSAAvalanche, Northwestern San Juan Mountains
- When
- February 13, 12:00 PM MST to 12:10 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A snowboarder traveling alone was caught in an avalanche which initiated at the 10,300 foot level and carried the victim downhill 925 vertical feet. The victim had an avalanche beacon and was found buried under four feet of snow and debris. The avalanche occurred in an area south of the town of Telluride.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, February 13, 201238 events
- Winter Weather in Missouri, February 13, 201236 events
- Heavy Snow and Winter Weather in South Dakota, February 13, 201222 events
- Winter Weather in Illinois, February 13 to 14, 201219 events
- Winter Weather in Kentucky, February 13 to 14, 201217 events
- Winter Weather in Iowa, February 13, 201211 events
- Heavy Snow and Winter Weather in Iowa, February 13, 201211 events
- Winter Weather in Missouri, February 13 to 14, 201211 events
- Avalanche in Colorado, February 13, 20121 injured · 1 event
- Winter Weather in Kansas, February 13, 20127 events
- Winter Weather in Colorado, February 13 to 14, 20126 events
- Winter Weather in Indiana, February 13 to 14, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437369.